Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 201, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 2003, 3:58 AM CDT for Sedgwick County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2003, 3:58 AM CDT (08:58 UTC)
- Expired
- Jun 29, 2003, 4:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 18 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2883 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 290858 SVRICT KSC173-290945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 358 AM CDT SUN JUN 29 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 445 AM CDT. * AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR EAST WICHITA AROUND 400 AM CDT... NEAR NORTHEAST WICHITA AND JABARA AIRPORT AROUND 405 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SEDGWICK COUNTY UNTIL 445 AM CDT. LAT...LON 3776 9737 3764 9731 3768 9716 3787 9717 $$ /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:38 AM CDT, 20 minutes earlier.
Area forecast discussion, Jun 29, 3:38 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION...FCST NUMBERS BELOW NATIONAL WEATHER SERVICE WICHITA KS 338 AM CDT SUN JUN 29 2003 VERY TRICKY FCST OVER THE NEXT FEW DAYS FOR TEMPS AND PRECIP LOCATION CHANCES. TDY-TNGHT SOME BIG DIFFERENCES BETWEEN MODELS ON WHAT HAPPENS WITH THINGS OVER THE NEXT 48HRS. OUR PREVIOUS FCST FOR THE PAST FEW DAYS HAS BEEN REFLECTING MORE OF A GFS SOLUTION. AFTER PONDERING SEVERAL SCENARIOS AND TRYING TO FIGURE OUT WHAT WILL MOST LIKELY HAPPEN IT APPEARS THAT THE ETA COULD BE ON TO SOMETHING HERE. ITS ALL GOING TO BOIL DOWN TO MESOSCALE EFFECTS (POSITIONING OF COOL OUTFLOWS FROM CONVECTIVE ACTIVITY AND MCV DEVELOPMENT) AS UPPER FLOW REMAINS WEAK OVER OUR AREA DURING THE NEXT COUPLE OF DAYS...WITH MAIN STEERING FLOW REMAINING NORTHEAST OF THE AREA. CURRENT RADAR IMAGERY INDICATES POSSIBLE MCV FORMING WHERE ETA SOLUTION SUGGESTED SOMEWHERE IN SW KS DUE TO THE OVERNIGHT CONVECTIVE ACTIVITY. THIS POSSIBLE MCV WILL SHOW SLOW EASTWARD MOTION DUE TO THE WEAK FLOW OVER THE REGION TDY. THINGS SHOULD REMAIN UNSETTLED FOR AREAS NEAR AND JUST TO THE EAST OF THIS FEATURE. CLEARING OF THE CLOUDS DURING THE DAY WILL BE HELPFUL IN RECHARGING THINGS AND WILL HAVE TO BE WATCHED BY DAYSHIFT...BUT AT THE MOMENT IT APPEARS THINGS WILL BE HELD IN CHECK AS MOSTLY CLOUDY SKIES PREVAIL. HAVE DROPPED TEMPS BACK A BIT TOO. WILL ALSO MENTION HEAVY RAIN POSSIBLE FOR SOME AREAS. MON-TUES VERY TOUGH TO PIN DOWN EXACT LOCATION OF MESOSCALE BOUNDARIES AND POSSIBLE NEW MCV DEVELOPMENT FROM SUNDAYS ACTIVITY THIS FAR OUT IN TIME...HOWEVER WOULD NOT BE SURPRISED TO SEE A REPEAT PERFORMANCE POSSIBLY MATERIALIZING AGAIN ON MON WITH THINGS SETTING UP A BIT FURTHER EAST. THIS WOULD SUGGEST PUSHING HIGHER POPS A BIT FURTHER EAST AND WILL MAKE THE ADJUSTMENTS AFTER COORDS WITH A FEW SURROUNDING OFFICES. THINGS LOOK TO FINALLY PUSH EAST OF THE AREA HEADING INTO TUES BUT NOW ETA IS SUGGESTING ANOTHER WAVE TRYING TO MOVE NORTHWARD UP FROM TX TOWARDS EASTERN OK LATE IN THE DAY. A WEAK FEATURE COULD VERY WELL DEVELOP IN THE EASTERN TX REGION AND MIGRATE ITS WAY N DUE TO THE POSITIONING OF THE 500MB HIGH PRESSURE CENTERS. MODELS HAVE BEEN ADVERTISING SOME KIND OF A WEAKNESS IN THE CAP OVER SE KS FOR THE PAST FEW DAYS ALONG WITH RESPECTABLE AMOUNTS OF MSTR LINGERING AROUND. COULD THIS BE THE REASON WHY SOME MODELS ARE TRYING TO KEY IN ON THIS...THUS POSSIBLY CAUSING DIURNAL DRIVEN ACTIVITY TRYING TO DEVELOP OVER SE KS. WILL OPT TO KEEP IT DRY FOR THAT PERIOD AT THIS JUNCTURE AND HAVE NEXT SHIFT EVALUATE THIS POSSIBILITY...AS WEAK FLOW AND MODEL HANDLING OF THESE TYPE SCENARIOS ARE CHALLENGING. EXTENDED: WED-SAT NO CHANGES MADE AS PERSISTENCE BUTTON WILL BE PRESSED FOR THIS TIME FRAME...WITH HOT AND DRY CONDITIONS PREVAILING DUE TO UPPER RIDGE CAMPING OUT OVER THE CENTRAL PLAINS. THANKS FOR COORDS...SGF, TOP, DDC FCSTID = 15/JAKUB ICT 81 65 85 66 / 80 40 20 10 HUT 80 65 85 66 / 80 40 10 10 EWK 81 65 85 66 / 80 40 20 10 EQA 82 65 84 66 / 60 40 20 10 WLD 83 66 85 66 / 60 50 30 20 RSL 78 62 86 66 / 80 30 10 10 GBD 78 62 86 66 / 80 30 10 10 SLN 79 64 85 66 / 80 30 10 10 MPR 81 65 85 66 / 80 40 20 10 CFV 84 66 82 66 / 30 40 40 20 CNU 83 66 82 66 / 30 40 40 20 K88 83 66 82 66 / 30 40 40 20 .ICT... KS...NONE.
Hazardous weather outlook, Jun 28, 8:55 PM CDT, 7 hours 3 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 855 PM CDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS CENTRAL KANSAS OVERNIGHT. THE STORMS WILL INITIALLY HAVE THE POTENTIAL TO PRODUCE LARGE HAIL. HOWEVER, THE STORMS WILL MOVE SLOWLY EAST OR SOUTHEAST AT 10 TO 20 MPH. THIS WILL SET THE STAGE FOR LOCALLY TORRENTIAL FLOODING RAINS OVERNIGHT. THE AREA AT GREATEST RISK FOR SEVERE WEATHER AND FLOODING IS NORTH OF A GREAT BEND TO LINDSBORG LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY INTO SUNDAY NIGHT, AS A COLD FRONT SWEEPS SOUTHWARD ACROSS THE REGION. IT IS TOO EARLY TO TELL IF STORMS WILL REACH SEVERE LIMITS, HOWEVER LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. PLEASE STAY TUNED FOR THE LATEST DEVELOPMENTS ON THIS WEATHER MAKER. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JMC/CO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 12:42 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 63 min |
| Jun 29, 1:36 AM CDT | Flash Flood Warning | ICT | Ellsworth, Russell | 4 hr |
| Jun 29, 2:36 AM CDT | Flash Flood Warning | ICT | Saline | 4 hr |
| Jun 29, 3:00 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 60 min |
| Jun 29, 3:32 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.